P.O. Box 261 Moravian Falls,NC 28654

Phone: +1.336.667.8100

Fax: +1.866.400.9915

 

Naloxone: The Overdose Antidote

 

 

What is naloxone?

Naloxone (Narcan) is the antidote for the life- threatening effects of taking more opioids (pain medications or heroin) than the body can handle. This can cause oversedation and a person to stop breathing. An overdose can be caused by accidental ingestion, medication interaction, prescribed dose increase, or unknown dose of pain medicine or heroin. In these situations, breathing may slow and eventually stop. Naloxone reverses the effects on breathing and may save their life.

 

How does naloxone work?

Naloxone works by removing and blocking opioids from opioid receptors in the brain, which brings the victim out of sedation. The respiratory system is also affected: by removing the opioids attached to the receptors, naloxone enables breathing again. 

 

What are the risks of administering naloxone?

Naloxone is a non-narcotic and non-addictive medication. When naloxone is given, the overdose victim may experience opioid withdrawal symptoms, such as irritability, vomiting, diarrhea, body aches, rapid heart rate, and increased blood pressure; a person who chronically has pain may experience discomfort and feel pain again. Since naloxone may stop working sooner than the opioid, the breathing problems may return.  If so, another dose of naloxone can be given. Call 911 as soon as you suspect an overdose or accidental ingestion.

 

Who may be at risk for an overdose?

Changes in tolerance after a period of abstinence while incarcerated, hospitalized, or in substance use disorder treatment may increase the risk of an overdose.  Rotating from one opioid for pain to another may result in a period of increased overdose risk. Mixing alcohol or medications, such as benzodiazepines or anti-depressants with opioids may result in overdose. Health-related problems such as emphysema, asthma, sleep apnea, COPD, heavy smoking, or kidney problems are all factors that could increase risk of overdose.

 

Naloxone Rescue Kits

Project Lazarus Naloxone Rescue Kits are available for individuals, families, community organizations, health departments, and law enforcement personnel. Anyone at risk of an overdose or who has a loved one at risk of an overdose should have a Naloxone Rescue Kit on hand. The kit contents are stored safely in a durable plastic box that easily fits into drawers, backpacks, car dashboards, and bathroom cabinets. Please keep your kit in a location that is safe, room temperature, and easily accessible in case of emergency.

 

Naloxone Rescue Kits include a Project Lazarus Overdose Prevention DVD, a step-by-step instruction booklet on reviving an overdose victim, a naloxone rescue kit location card to help locate the kit in case of emergency, a NC Good Samaritan Law (SB20) informational card that explains the legal side of administering naloxone to an overdose victim, and two (2) nasal atomizers for nasal naloxone administration.

 

Please be aware that the naloxone vials are NOT included in the kit. To obtain the naloxone vials, please contact your health care provider for a prescription. Please have your health care provider write a prescription for:

 

(2) Luer-lock needleless syringe containing 2 cc of a 1mg/cc solution of naloxone.

 

It is of vital importance that the naloxone vials be added to the Naloxone Rescue Kit. If you do not have a health care provider to write a prescription, please contact Project Lazarus directly for assistance at +1.336.667.8100 or rescuekit@projectlazarus.org.

 

Signs & Symptoms of an Overdose: 

  • Awake, but cannot speak.

  • Slow heartbeat and pulse.

  • Slow breathing or not breathing.

  • Blue lips and/or fingernails.

  • Gurgling, snoring, or raspy breathing.

  • Choking sounds.

  • Passing out.

  • Vomiting.

  • Pale face.

  • Limp body. 

Project Lazarus Naloxone Rescue Kit

Types of Naloxone

Intranasal (Nasal Spray)

Intranasal Naloxone (Narcan)

Intramuscular (Injection)

kaleo Autoinjector

Autoinjector Naloxone (Narcan) Evzio

Naloxone assembly using a nasal atomizer

Prescribe Nasal Naloxone

 

Naloxone can reverse an overdose caused by opioids. With a naloxone kit the steps to responding to an overdose become simplified by providing step-by-step picture instructions and keeping necessary materials organized in one location. Educate patients on how to recognize an overdose, how to respond with naloxone, and how changes in tolerance can increase the risk of opioid overdose. Overdose prevention education can be a part of a Screening, Brief Intervention and Referral to Treatment (SBIRT), which can be billed as CPT 99408, G0396, or H0050.

 

Is prescribing naloxone legal?

Prescribing naloxone to patients at risk for an opioid overdose is legal. Some states, including North Carolina, have passed laws that protect providers who write prescriptions for friends and family members in contact with people at risk of an opioid overdose.

 

What are the benefits and risks in using naloxone?

Naloxone is an effective, non-addictive opioid antagonist that can reliably reverse an overdose and is not a controlled substance. Community-based organizations have been successfully training bystanders to use naloxone for over 15 years. The risks lie in the rapid onset of withdrawal symptoms and naloxone’s short half-life. When someone is revived by naloxone they can vomit, be agitated, and have diarrhea, body aches, rapid heart rate, and increased blood pressure. Naloxone wears off faster than some extended-release opioids and there is the potential for someone to overdose again, although this is rarely observed in community-based programs. Patients should be encouraged to call 911.

 

What are the risk factors of an overdose?

Changes in tolerance after a period of abstinence, such as incarceration, hospitalization or outpatient/inpatient treatment, increase the risk of an overdose. Taking other substances such as alcohol, benzodiazepines, anti-depressants and illicit drugs with an opioid may cause overdose. Other risk factors may depend on co-morbid physiological and biological factors such as emphysema, asthma, sleep apnea, COPD, heavy smoking, renal issues and metabolism rate.An overdose occurs when the body consumes more opioids than can be tolerated and the aforementioned factors increase the likelihood of an overdose.

 

Where to learn more?

http://www.getnaloxonenow.org/

Prescribe to Prevent: prescribetoprevent.org/

Naloxone Info: naloxoneinfo.org/get-started/about-naloxone

Up-to-date: uptodate.com/contents/naloxone-drug-information

Treatment Options: findtreatment.samhsa.gov/

Steps to Prescribing  Nasal Naloxone:
 

1.  Educate patients on how to recognize an overdose, how to respond with naloxone, and how changes in tolerance can increase the risk of opioid overdose.

 

2.  Write a prescription for either nasal or intramuscular naloxone hydrochloride.

 

• Nasal Naloxone: 2x 2mg/2ml pre-filled Luer-Lock ready needleless syringes (NDC 76329-3369-1). The atomization devices (MAD 300) can be purchased by patients through a pharmacy or obtained in a Project Lazarus Rescue Kit.

 

• Intramuscular Naloxone: 2x 0.4mg/ml single dose 1 ml vials (NDC 0409-1215-01) and 2x intramuscular syringes (23 gauge, 3cc, 1 inch).

 

3. Gauge patient’s interest in behavioral change. As appropriate, present support services and treatment options.

Prescriber Naloxone Packet

NALOXONE ORDER FORM